South Dakota, 2008

Hail in South Dakota, August 9, 2008

August 9, 2008 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced penny sized hail northwest of Central City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced penny sized hail northwest of Central City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 2:05 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 9, 2:05 PM MST, 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT SAT AUG 9 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A TROF STRETCHING FROM
EASTERN MT...THROUGH FAR WESTERN SD...AND INTO THE NEB PANHANDLE.
WEAK SURF LOW IS LOCATED ALONG THE TROF OVER FAR NORTHWEST SD.
DEWPOINTS ARE IN THE 50S TO THE WEST OF THE TROF...60S TO THE EAST.
UPPER LEVEL ANALYSIS HAS BROAD RIDGE OVER THE NORTHERN ROCKIES AND
PLAINS...WITH LARGE TROF ALONG THE PACIFIC NORTHWEST COAST. A WEAK
WAVE IS CROSSING THE AREA...WITH ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS THE HILLS AND NORTHWESTERN SD AT THIS
TIME. THE STRONGER STORMS ARE DROPPING SOME LOCALLY HEAVY RAINFALL.
SKIES ARE PARTLY CLOUDY WITH TEMPS GENERALLY IN THE 80S...COOLER
ACROSS THE HILLS.

WATER VAPOR IMAGERY SHOWS MONSOONAL MOISTURE OVER THE REGION...WITH
PRECIPITABLE WATER ABOUT 150 PERCENT OF NORMAL. LOOKS LIKE CHANCES
FOR STORMS WILL CONTINUE INTO THE EVENING...ESPECIALLY FROM THE
BLACK HILLS AREA NORTH AND EASTWARD. THREAT FOR SEVERE STORMS IS
VERY LOW...BUT GUSTY WINDS AND SOME HAIL CAN BE EXPECTED WITH THE
STRONGER STORMS. HOWEVER...WITH LOTS OF MOISTURE IN PLACE...THERE IS
A THREAT FOR ANY STRONGER STORMS TO PRODUCE HEAVY RAINFALL. ACTIVITY
SHOULD BE RELATIVELY DIURNAL IN NATURE AND TAPER OFF LATER THIS
EVENING...WITH ONLY ISOLATED LIGHTER ACTIVITY AT BEST OVERNIGHT.
LOWS WILL BE IN THE MID 50S TO MID 60S.

SUNDAY LOOKS TO BE A MORE ACTIVE DAY AS SURF TROF REMAINS IN PLACE
ACROSS THE AREA AND A STRONGER WAVE CROSSES IN THE AFTERNOON AND
EVENING. BETTER INSTABILITY WILL BE IN PLACE...ESPECIALLY ACROSS THE
WESTERN CWA IN VICINITY OF TROF. THERE IS A SLIGHT RISK FOR SEVERE
STORMS ACROSS NORTHEAST WY AND MUCH OF WESTERN SD. THE MAIN THREATS
WILL BE LARGE HAIL AND STRONG WIND GUSTS. HIGH TEMPS WILL AGAIN
MAINLY BE IN THE 80S.

A CHANCE FOR STORMS WILL CONTINUE INTO MONDAY AS COLD FRONT CROSSES
THE AREA. A FEW STRONG TO SEVERE STORMS LOOK POSSIBLE...MAINLY
ACROSS THE SD PLAINS IN THE AFTERNOON. HIGHS WILL MOSTLY BE IN THE
80S...WARMEST OVER FAR SOUTHERN SD AHEAD OF THE FRONT. GUSTY
NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT FOR A FEW HOURS AS
SOME SLIGHTLY COOLER AIR WORKS IN.

EXTENDED...DRIER AIR WILL FILTER INTO THE REGION ON TUESDAY AS UPPER
LOW TRACKS ACRS SCNTRL CANADA. BOTH GFS/ECWMF SHOW THE UPR LOW
GETTING CUT OFF FROM THE MAIN FLOW MID TO LATE WEEK AND MEANDERING
AROUND THE NRN PLAINS OR UPR MIDWEST. IF THIS OCCURS...COOLER TEMPS
AND INCLEMENT WX COULD BE EXPECTED ACRS THE AREA.

&&

.AVIATION...SCT TSTMS EXPECTED THIS AFTN/EVE AND COULD BRING AREAS
OF MVFR OR EVEN LOCALIZED IFR CONDITIONS IN HEAVY RAIN. ACTIVITY
EXPECTED TO WEAKEN BY LATER THIS EVE. VFR CONDITIONS EXPECTED
OUTSIDE OF CONVECTIVE DEVELOPMENT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 9, 2:45 AM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
345 AM MDT SAT AUG 9 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
345 AM MDT (445 AM CDT) SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS
TO THE AREA TODAY...MAINLY THIS AFTERNOON AND TONIGHT. THESE STORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA SUNDAY AND BRING A
CHANCE FOR THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS MAY BE
SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS.

AN APPROACHING STORM SYSTEM AND ASSOCIATED COLD FRONT WILL BRING
ANOTHER CHANCE FOR THUNDERSTORMS TO THE AREA MONDAY. SOME OF THESE
STORMS MAY AGAIN BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

The radar

The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
August 9, 2:22 PM MST
Where
Lawrence County, 3 mi NW of Central City
Measured
0.75 in hail
Reported by
Public
Coordinates
44.401, -103.793

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123751.